Study shows no conclusive relationship between long-term statin use and lower risk of a type of skin cancer
Research Activities, June 2009, No. 346
Some evidence suggests that statins (drugs used to reduce cholesterol levels) may prevent cancer, while other studies show no effect. A new study of veterans at high risk for developing skin cancer found no conclusive link between long-term statin use and risk for keratinocyte carcinoma on the face or ears. Researchers examined the association between statin use and occurrence of keratinocyte carcinoma among 1,037 veterans participating in the Veterans Affairs Topical Tretinoin Chemoprevention Trial.
The researchers documented veterans' time to their first occurrence of the skin cancer on their face or ears. Veterans were randomized based on their statin use or no statin use at the start of the study. Dermatologists examined them at the beginning of the study and every 6 months during followup (a median of 3.5 years). During the followup period, half of the veterans developed keratinocyte carcinoma. However, analyses showed no significant associations between statin use and the skin cancer.
Based on a crude model, statin use at the time of study randomization was associated with a 17-percent lower rate of new lesions of keratinocyte carcinoma among high-risk veterans. Adjustment for individual confounding factors did not alter this estimate. However, more detailed analysis suggested that statin use was not associated with the rate of keratinocyte carcinoma. Due to many confounding factors in the study, the authors caution that these data are inconclusive and do not refute that statins may be associated with lower risk of some cancers. The study was supported in part by the Agency for Healthcare Research and Quality (T32 HS00011).
See "Association between statin use and risk for keratinocyte carcinoma in the Veterans Affairs Topical Tretinoin Chemoprevention Trial," by David D. Dore, Pharm.D., Ph.D., Kate L. Lapane, Ph.D., Amal N. Trivedi, M.D., M.P.H., and others, in the January 2009 Annals of Internal Medicine 150(1), pp. 9-18.